Study: Ritalin may not improve academic performance

Stimulant drugs may not have their intended effect

Topics: Service Lines, Pediatrics, Behavioral Health

June 18, 2013

So-called "smart pills" like Ritalin ultimately may hinder students' performance, according to a report from the National Bureau of Economic Research.

Study methodology

Princeton economist Janet Currie and colleagues focused on students in Quebec, given a 1997 law that made prescription drug insurance mandatory in the Canadian province.

As a result, children with attention deficit hyperactivity disorder (ADHD) who lived in Quebec gained easier access to stimulant drugs. By 2010, the 23% of Canadians living in the province accounted for 44% of the country's prescriptions for stimulant drugs. For children diagnosed with ADHD, the most commonly prescribed drug was Ritalin.

The researchers compared the educational records, test scores, and teacher evaluations of Quebec students with ADHD to students with ADHD in other provinces. Overall, they found no improvement in the performance of ADHD in children who lived in Quebec after 1997.

In fact, they found that the children in Quebec were more likely to have lower math scores and more likely to repeat a grade. In the long term, Quebec boys with ADHD were more likely to drop out of school and Quebec girls with ADHD were more likely to be diagnosed with a psychological disorder.

Conclusions

"I thought there might be some disconnect between the short run and the long run—maybe in the long run the beneficial effects fade," Currie told Jeff Guo of the New Republic. She added that she "didn't expect to find no beneficial effects at all."

Currie and her colleagues theorize that although Ritalin and Adderall help students concentrate generally, they do not force students to concentrate on schoolwork specifically.

In addition, the drugs can cause children to become very hushed, in almost a trance of concentration. "It could be these kids are out-of-sight, out-of-mind, and they don't get the additional help they need," Currie said.

Moreover, the drugs may worsen ADHD symptoms when taken over long periods of times, Currie said (Guo, New Republic, 6/14).

You May Also Like

Comment Now

You must be logged in to comment

  • Manage your events
  • View your saved items
  • Manage your subscriptions
  • Update personal information
  • Invite a colleague